Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

May 19, 2012Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at May 19, 2012, 3:22 PM CDT for Stafford County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2012, 3:22 PM CDT (20:22 UTC)
Expired
May 19, 2012, 3:45 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-566 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WWUS83 KDDC 192022
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT SAT MAY 19 2012

KSZ065-066-192045-
PAWNEE-STAFFORD-
322 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND NORTHERN
STAFFORD COUNTIES...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RADIUM...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3811 9887 3825 9898 3827 9895 3827 9847
      3826 9847
TIME...MOT...LOC 2022Z 238DEG 31KT 3820 9882

$$

WAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 2:49 PM CDT, 33 minutes earlier.

Area forecast discussion, May 19, 2:49 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT SAT MAY 19 2012

...UPDATED LONG TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 149 PM CDT SAT MAY 19 2012

A PROGRESSIVE SHORTWAVE TROUGH WAS APPROACHING THE HIGH PLAINS THIS
AFTERNOON. WINDS ARE TYPICALLY STRONG IN THESE CASES AND THE MODELS
OFTEN UNDERESTIMATE THE WINDS. THE HIGH RESOLUTION RAPID REFRESH
SHOWS WINDS UP TO 30 KTS PROGRESSING INTO CENTRAL KANSAS BY LATER
THIS AFTERNOON. SURFACE OBSERVATIONS ACROSS FAR WESTERN KANSAS
SHOWED WINDS NEAR 30 KTS. THESE WINDS WILL SPREAD NORTHEASTWARD
INTO CENTRAL KANSAS THROUGH THE AFTERNOON, PROBABLY NOT LASTING
MORE THAN 3 OR 4 HOURS IN MOST PLACES. WIND SPEEDS WERE INCREASED
IN THE GRIDS. A WIND ADVISORY WAS ISSUED FOR PARTS OF WESTERN
KANSAS FOR THESE REASONS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 247 PM CDT SAT MAY 19 2012

UPPER LEVEL RIDGING WILL BUILD ACROSS THE ROCKIES AS THE LONG TERM
PERIOD BEGINS THEN SHIFT INTO THE CENTRAL PLAINS BY TUESDAY.
MEANWHILE, AN UPPER LEVEL LONGWAVE TROUGH WILL WILL BE MOVING INTO
THE PACIFIC NORTHWEST MONDAY THEN INTO THE NORTHERN ROCKIES
WEDNESDAY. AT THE SURFACE, PARTLY CLOUDY SKIES AND DRY CONDITIONS
WILL PREVAIL THROUGH MONDAY NIGHT WITH WINDS INITIALLY FROM THE
EAST, SHIFTING TO THE SOUTHEAST MONDAY AFTERNOON THROUGH TUESDAY
MORNING. THIS UPSLOPE COMPONENT OF THE WIND WILL ALLOW DEWPOINTS TO
RISE BACK UP INTO THE LOWER 50S BY TUESDAY MORNING. A WEAK FRONTAL
BOUNDARY WILL MOVE ACROSS WESTERN KANSAS ON TUESDAY INCREASING LIFT
AND SHIFTING THE WINDS TO THE SOUTHWEST BEHIND IT.  I HAVE CONTINUED
THE SLIGHT CHANCE OF THUNDERSTORMS THROUGHOUT THE DAY WITH A SLIGHT
INCREASE IN CLOUD COVER. SURFACE LEE TROUGHING ACROSS EASTERN
COLORADO WILL ALSO STRENGTHEN ON TUESDAY INCREASING WIND SPEEDS
ACROSS WESTERN KANSAS. AS FOR TEMPERATURES, 850 TEMPERATURES WILL
START OUT IN THE TEENS AND LOWER 20S MONDAY AFTERNOON THEN MODERATE
BACK INTO THE UPPER 20S AND POSSIBLY LOWER 30S BY WEDNESDAY
AFTERNOON. AS THIS MIXES TO THE SURFACE, HIGHS ARE EXPECTED TO START
OUT AROUND 80 ON MONDAY MODERATING UPWARD TO THE UPPER 80S AND LOWER
90S BY WEDNESDAY AFTERNOON. LOWS ARE FORECASTED TO DIP INTO THE MID
TO UPPER 50S MONDAY MORNING WITH UPPER 50S TO MID 60S TUESDAY
THROUGH WEDNESDAY MORNING.

UPPER LEVEL TROUGHING IN THE WEST CONUS WITH UPPER LEVEL RIDGING IN
THE EAST CONUS WILL CONTINUE THROUGHOUT THE REMAINDER OF THE WEEK.
THIS WILL PLACE THE HIGH PLAINS UNDER SOUTHWEST FLOW ALOFT. AT THE
SURFACE, HIGH PRESSURE IS ANTICIPATED TO BE LOCATED WELL EAST OF
KANSAS WITH WITH LEE TROUGHING CONTINUING ACROSS EASTERN COLORADO.
THIS WILL ALLOW SOUTHERLY WINDS TO CONTINUE THROUGH FRIDAY. EXTENDED
MODELS DEPICT DRY CONDITIONS ACROSS WESTERN KANSAS THROUGHOUT THE
REMAINDER OF THE WEEK WITH PARTLY CLOUDY SKIES. HOWEVER, IF AN UPPER
LEVEL SHORTWAVE MOVES UNDER AND AROUND THE AFOREMENTIONED TROUGH IT
COULD BRING ENOUGH ENERGY TO DEVELOP A FEW THUNDERSTORMS IN THE
AFTERNOON. 850 TEMPERATURES REMAIN IN THE UPPER 20S TO LOWER 30S
THROUGHOUT THE REMAINDER OF THE WEEK AND HIGHS ARE FORECASTED TO
REACH INTO THE UPPER 80S AND LOWER 90S THURSDAY AND FRIDAY. LOWS ARE
FORECASTED TO RANGE FROM THE LOWER 60S ACROSS THE KS/CO BORDER TO
AROUND 70 DEGREES ACROSS SOUTH CENTRAL KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1233 PM CDT SAT MAY 19 2012

THE COLD FRONT WAS ALREADY THROUGH GARDEN CITY AT 18Z. WINDS WILL BE
INCREASING FROM THE NORTHWEST THERE THIS AFTERNOON. THE FRONT WILL
PASS ACROSS HYS/DDC BY 18Z, WITH INCREASING NORTH TO NORTHWEST WINDS
BEHIND THE FRONT THIS AFTERNOON. THE PRESSURE GRADIENT WILL WEAKEN
TONIGHT AS SURFACE HIGH PRESSURE BUILDS INTO WESTERN KANSAS.
THIS WILL RESULT IN WEAKER NORTH WINDS BY 03-04Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  76  55  81 /   0   0   0  10
GCK  50  76  54  81 /  20   0  10  10
EHA  49  76  56  82 /  20   0  10  20
LBL  52  77  57  82 /  20   0  10  20
HYS  52  75  53  81 /   0   0   0  10
P28  58  78  57  80 /  60   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>079.

&&

SHORT TERM...FINCH
LONG TERM...HOVORKA 42
AVIATION...FINCH
Hazardous weather outlook, May 19, 4:58 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT SAT MAY 19 2012

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT SAT MAY 19 2012 /358 AM MDT SAT MAY 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT ACROSS
CENTRAL AND PARTS OF SOUTHWESTERN KANSAS THIS AFTERNOON AND EARLY EVENING.
THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE
FROM LACROSSE TO ASHLAND. THESE STORMS MAY BE CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST
KANSAS LATE MONDAY THROUGH TUESDAY. THE THREAT FOR SEVERE WEATHER
FROM ANY STORMS THAT DEVELOPS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR HAIL AND WIND REPORTS EAST OF A
LACROSSE TO ASHLAND LINE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, May 19, 3:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT SAT MAY 19 2012

KSZ065-066-192045-
PAWNEE-STAFFORD-
322 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND NORTHERN
STAFFORD COUNTIES...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RADIUM...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3811 9887 3825 9898 3827 9895 3827 9847
      3826 9847
TIME...MOT...LOC 2022Z 238DEG 31KT 3820 9882

WAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:40 PM CDTWind AdvisoryDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 12 more5 hr
May 19, 3:27 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford48 min
May 19, 3:56 PM CDTSevere Thunderstorm WarningDDCStafford34 min
May 19, 4:28 PM CDTSevere Thunderstorm WarningDDCStafford22 min
May 19, 6:08 PM CDTSevere Thunderstorm WarningDDCBarber23 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.